Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX

May 21, 2016Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2016, 4:20 PM CDT for Pecos County, Reeves County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 4:20 PM CDT (21:20 UTC)
Expired
May 21, 2016, 5:00 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS54 KMAF 212120
SVRMAF
TXC371-389-212200-
/O.NEW.KMAF.SV.W.0062.160521T2120Z-160521T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PECOS COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHEASTERN REEVES COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 500 PM CDT

* AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
  SARAGOSA...OR 29 MILES SOUTH OF PECOS...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 219 AND 240.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3119 10326 3094 10312 3084 10348 3102 10358
TIME...MOT...LOC 2119Z 240DEG 18KT 3098 10346 

HAIL...1.00IN
WIND...60MPH
 
$$

03
1 follow-up statement
979 
WWUS54 KMAF 212140
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT SAT MAY 21 2016

TXC371-389-212200-
/O.CON.KMAF.SV.W.0062.000000T0000Z-160521T2200Z/
PECOS TX-REEVES TX-
440 PM CDT SAT MAY 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES...

AT 438 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHEAST
OF VERHALEN...OR 27 MILES SOUTH OF PECOS...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 224 AND 233.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

BRIEF HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3119 10326 3094 10312 3087 10342 3105 10352
TIME...MOT...LOC 2138Z 240DEG 18KT 3103 10336 

HAIL...1.00IN
WIND...60MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:50 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 21, 2:50 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CDT SAT MAY 21 2016

.DISCUSSION...

WV imagery shows West Texas and Southeast New Mexico sitting under
an upper-lvl ridge between two systems, one over the Great lakes
region, and the other over eastern OR.  Sfc observations show
return flow has backed a weak dryline up against the mountains,
w/dewpoints in the 50s as far west as KROW-KCNM-KMRF-KPRS.  East of
the dryline, sfc analysis shows a ridge of cape in excess of
3000J/kg extending from LBBB-K6R6, w/radar showing convection
developing over the Davis Mtns.  Coupled w/a shortwave in WV imagery
approaching thru Chihuahua, things could get somewhat busy shortly.
W/mid-lvl LR's in excess of 7C/km over the northern half of the CWA,
dcapes in excess of 1000J/kg throughout, and deep lyr shear of 35-
45kts, large hail/damaging winds will be possible w/the stronger
storms.  However, forecast soundings develop impressive helicities
after 00Z, w/LCLs 1500-2500' AGL, so an isolated tornado cannot be
ruled out.  We'd insert a svr mention into the grids, but would
rather reserve that for Sunday, in which the dryline will be a
little sharper/further east, and parameters mentioned above a bit
more favorable for severe wx than today's.  W/the dryline further
east on Sunday, this will result in critical fire wx conditions in
some areas west of the dryline, and we've put the Guadalupes into a
Fire Wx Watch as a result.  Monday, continued leeside troughing/sw
flow will push the dryline even further east, where it will remain
on the eastern fringes of the CWA thru the rest of the week,
favoring slight chances of convection each day there.  Longer range
models hint at more widespread convection possibly Thursday or so,
when a trough is forecast to pass north of the region.

Otherwise, temps should remain above normal for the most of the week,
coming back to near-normal in the extended as the aforementioned
trough approaches and thicknesses fall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  87  71  94 /  30  40  30  20
Carlsbad                       62  94  61  95 /  10  10  10  10
Dryden                         72  86  73  92 /  20  20  20  20
Fort Stockton                  69  91  70  93 /  20  20  10  10
Guadalupe Pass                 62  85  60  87 /  10  10  10  10
Hobbs                          68  90  60  90 /  30  10  10  10
Marfa                          54  85  50  86 /  20  10  10  10
Midland Intl Airport           70  88  71  95 /  30  30  20  20
Odessa                         71  89  71  94 /  30  20  20  10
Wink                           71  95  66  96 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

&&

84/44
Hazardous weather outlook, May 21, 12:51 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT MAY 21 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1251 PM CDT SAT MAY 21 2016 /1151 AM MDT SAT MAY 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO, THE PERMIAN
BASIN, THE TRANS PECOS REGION, AND OVER PORTIONS OF THE BIG BEND.
ISOLATED SEVERE STORMS THAT DEVELOP WILL BE CAPABLE TO PRODUCING
LARGE HAIL...DAMAGING WINDS...AND LIGHTNING. A TORNADO OR TWO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS MOST OF THE
AREA ALONG AND EAST OF THE PECOS RIVER. STRONG TO SEVERE
THUNDERSTORMS MONDAY ARE POSSIBLE ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS REGION. SEVERE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING EACH DAY. A
TORNADO OR TWO CANNOT BE RULED OUT.

CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE SUNDAY AFTERNOON ACROSS
THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THERE IS A
POSSIBILITY THAT SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHWEST
PORTIONS OF THE PERMIAN BASIN LATER THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 21, 4:07 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT SAT MAY 21 2016

TXZ058-075-212145-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
407 PM CDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 445 PM CDT...

AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF SARAGOSA...OR 30 MILES SOUTH OF PECOS...MOVING NORTHEAST
AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL PECOS
AND SOUTH CENTRAL REEVES COUNTIES.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 217 AND 230.

LAT...LON 3085 10350 3100 10361 3116 10337 3095 10314
TIME...MOT...LOC 2105Z 236DEG 15KT 3097 10348

03

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:15 PM CDTFire Weather WatchMAF13 hr
May 21, 4:07 PM CDTSpecial Weather StatementMAFReeves38 min
May 21, 5:13 PM CDTSpecial Weather StatementMAFWard47 min
May 21, 5:33 PM CDTSpecial Weather StatementMAFWard42 min
May 21, 5:47 PM CDTSevere Thunderstorm WarningMAFWard, Winkler43 min
May 21, 6:26 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler34 min
May 21, 6:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.